Taiwanese Journal of Mathematics

Complete Cotorsion Pairs in Exact Categories

Zhi-Wei Li

Full-text: Open access


We generalize a theorem of Saorín-Štovíček on complete cotorsion pairs in exact categories. Our proof is based on a generalized small object argument due to Chorny. As a consequence, we cover some examples which are not covered by the result of Saorín-Štovíček.

Article information

Taiwanese J. Math., Volume 24, Number 1 (2020), 19-30.

Received: 3 November 2018
Revised: 13 April 2019
Accepted: 6 May 2019
First available in Project Euclid: 8 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 18E10: Exact categories, abelian categories 18G25: Relative homological algebra, projective classes 18G35: Chain complexes [See also 18E30, 55U15]

exact categories cotorsion pairs small object argument


Li, Zhi-Wei. Complete Cotorsion Pairs in Exact Categories. Taiwanese J. Math. 24 (2020), no. 1, 19--30. doi:10.11650/tjm/190503. https://projecteuclid.org/euclid.twjm/1557280827

Export citation


  • T. Bühler, Exact categories, Expo. Math. 28 (2010), no. 1, 1–69.
  • B. Chorny, A generalization of Quillen's small object argument, J. Pure Appl. Algebra 204 (2006), no. 3, 568–583.
  • J. D. Christensen and M. Hovey, Quillen model structures for relative homological algebra, Math. Proc. Cambridge Philos. Soc. 133 (2002), no. 2, 261–293.
  • P. C. Eklof and J. Trlifaj, How to make Ext vanish, Bull. London Math. Soc. 33 (2001), no. 1, 41–51.
  • J. Gillespie, The derived category with respect to a generator, Ann. Mat. Pura ed Appl. (4) 195 (2016), no. 2, 371–402.
  • R. Göbel and S. Shelah, Cotorsion theories and splitters, Trans. Amer. Math. Soc. 352 (2000), no. 11, 5357–5379.
  • R. Göbel and J. Trlifaj, Approximations and Endomorphism Algebras of Modules, De Gruyter Expositions in Mathematics 41, Walter de Gruyter GmbH & Co. KG, Berlin, 2006.
  • P. S. Hirschhorn, Model categories and their localizations, Mathematical Surveys and Monographs 99, American Mathematical Society, Providence, RI, 2003.
  • M. Hovey, Model Categories, Mathematical Surveys and Monographs 63, American Mathematical Society, Providence, RI, 1999.
  • ––––, Cotorsion pairs, model category structures, and representation theory, Math. Z. 241 (2002), no. 3, 553–592.
  • B. Keller, Chain complexes and stable categories, Manuscripta Math. 67 (1990), no. 4, 379–417.
  • D. Quillen, Higher algebraic $K$-theory I, in: Higher $K$-theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash, 1972), 85–147, Lecture Notes in Mathematics 341, Springer, Berlin, 1973.
  • L. Salce, Cotorsion theories for abelian groups, in: Symposia Mathematica XXIII, (Conf. Abelian Groups and their Relationship to the Theory of Modules, INDAM, Rome, 1977), 11–32, Academic Prsss, New York, 1979.
  • M. Saorín and J. Š\vtovíček, On exact categories and applications to triangulated adjoints and model structures, Adv. Math. 228 (2011), no. 2, 968–1007.